Permanent hypoadrenalism related to irAEs of checkpoint inhibitors have been observed.1 We present a case in point. A previously well 58 year-old male was commenced on a clinical trial of adjuvant ipilimumab versus adjuvant nivolumab after resection of stage III melanoma. Treatment was complicated by symptomatic thyroiditis which resolved with carbimazole and prednisolone (50mg/day weaned over four weeks). Pretreatment cortisol was normal but ten days post prednisolone cessation, severe headaches prompted repeat testing which revealed low ACTH/cortisol and deranged liver function. Higher dose glucocorticoids (prednisolone 100mg/day) were restarted to treat relapsing autoimmune hepatitis and possibly hypophysitis, and then weaned over four months. Glucocorticoid cessation has since been impossible due to symptomatic hypoadrenalism. Consequential osteoporosis and diabetes have ensued. Brain and adrenal imaging on CT were unremarkable.
Serious checkpoint inhibitor irAEs vary from 7-55%.2,3 Current recommendations are to treat many of these including hypophysitis with HDGC, tapered over four weeks.4,5 In this case, secondary hypoadrenalism resulted from repeated HDGC for irAEs like thyroiditis and autoimmune-hepatitis, compounded by possible hypophysitis affecting the ACTH axis.6 Endocrine irAEs themselves and HDGC treatment/withdrawal can propagate hypoadrenalism requiring long-term glucocorticoid replacement. Physiological-dose glucocorticoids seem adequate for most isolated symptomatic hypophysitis.7 As illustrated, HDGC for hypophysitis may be indicated due to concomitant irAEs or visual compromise.7 Recovery of pituitary function following hypophysitis may be hampered by HDGC and may contribute to its relative irreversibility compared to other irAEs.1,6 Duration of weaning HDGC may also be inadequate to enable recovery of a suppressed pituitary-adrenal axis, mimicking secondary hypoadrenalism of hypophysitis, which has a tendency for delayed development relative to other irAEs.1 Our experience with glucocorticoid treatment/withdrawal for hypophysitis and other irAEs will be described. Further studies clarifying optimal glucocorticoid regimens for treating hypohysitis with other concomitant irAEs are needed.